Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Little Rock, AR

May 2, 2003Marion County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 2, 2003, 12:47 AM CDT for Marion County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2003, 12:47 AM CDT (05:47 UTC)
Expired
May 2, 2003, 1:15 AM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Marion County, AR

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:09 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 1, 9:09 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
909 PM CDT THU MAY 1 2003

SEVERE THUNDERSTORMS CONTINUE TO INTENSIFY. SOME WILL LIKELY DEVELOP
INTO TORNADOES.

FCSTID =   38

.LZK...NONE.
Hazardous weather outlook, May 1, 4:55 PM CDT, 7 hours 52 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH
TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART
OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING
THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES
ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH
INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE
TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS
THOSE AREAS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING
AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT.

29

In the hours before

Local storm report, May 1, 9:11 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
911 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    PINE RIDGE                AR   1.00 INCH HAIL
05/01/03   MONTGOMERY                     REPORTED BY COOP
                                          OBSERVER

0903 PM    PINE RIDGE                AR   1.75 INCH HAIL
05/01/03   MONTGOMERY                     REPORTED BY COOP
                                          OBSERVER

28
Local storm report, May 1, 9:24 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    BIG FORK                  AR   1.75 INCH HAIL
05/01/03   POLK                           REPORTED BY HAM
                                          RADIO OPERATOR

28
Local storm report, May 1, 10:20 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    BOARD CAMP                AR   TORNADO
05/01/03   POLK                           SHERIFFS OFFICE REPORTS
                                          TREES AND POWER LINES DOWN
                                          FROM EAST OF BOARD CAMP TO
                                          NEAR BIG FORK. MANY TREES
                                          DOWN. POWER LINES DOWN.
                                          HOUSES DAMAGED. TREES ARE
                                          BEING CUT OUT OF ROADS TO
                                          REACH HOUSES.

1000 PM    1 E HOPPER                AR   1.25 INCH HAIL
05/01/03   MONTGOMERY                     HAIL COVERED THE GROUND.
                                          REPORTED BY STORM SPOTTER

1015 PM    2 N CADDO GAP             AR   1.00 INCH HAIL
05/01/03   MONTGOMERY                     NICKEL TO QUARTER SIZE
                                          HAIL. HAIL LASTED ON AND
                                          OFF FOR 20 MINUTES.
                                          REPORTED BY PUBLIC

28
Local storm report, May 1, 10:35 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    GLENWOOD                  AR   .88 INCH HAIL
05/01/03   PIKE                           REPORTED BY COOP OBSERVER

28
Local storm report, May 1, 11:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1152 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    1 W CHERRY HILL           AR   .88 INCH HAIL
05/01/03   POLK                           REPORTED BY COOP OBSERVER

1055 PM    ALPINE                    AR   1.75 INCH HAIL
05/01/03   CLARK                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1055 PM    ALPINE                    AR   WIND DAMAGE
05/01/03   CLARK                          TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

1135 PM    ARKADELPHIA               AR   1.00 INCH HAIL
05/01/03   CLARK                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1149 PM    ARKADELPHIA               AR   1.75 INCH HAIL
05/01/03   CLARK                          REPORTED BY EMERGENCY
                                          MANAGEMENT

28
Local storm report, May 2, 12:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1233 AM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    JOAN                      AR   1.00 INCH HAIL
05/02/03   CLARK                          REPORTED BY EMERGENCY
                                          MANAGEMENT

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTTornado WarningLZKScott57 min
May 1, 8:06 PM CDTTornado WarningLZKPolk, Scott59 min
May 1, 9:03 PM CDTTornado WarningLZKMontgomery, Polk37 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningLZKPike60 min
May 1, 9:47 PM CDTSevere Thunderstorm WarningLZKMontgomery18 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningLZKMontgomery29 min
May 1, 10:15 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring60 min
May 1, 10:55 PM CDTTornado WarningLZKClark60 min
May 1, 11:54 PM CDTTornado WarningLZKClark36 min
May 2, 1:06 AM CDTSevere Thunderstorm WarningLZKBaxter34 min
May 2, 1:22 AM CDTSevere Thunderstorm WarningLZKMarion23 min
May 2, 1:41 AM CDTSevere Thunderstorm WarningLZKBaxter19 min
May 2, 2:07 AM CDTSevere Thunderstorm WarningLZKFulton38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.